Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 112, NWS Grand Rapids, MI

December 21, 2021

NWS Grand Rapids, MI issued this small craft advisory at Dec 21, 2021, 7:16 PM EST. It took effect at Dec 22, 2021, 4:00 AM EST. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2021, 7:16 PM EST (00:16 UTC)
In effect from
Dec 22, 2021, 4:00 AM EST
Expired
Dec 23, 2021, 10:00 PM EST
In force
42 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

449 
WHUS73 KGRR 220016
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
716 PM EST Tue Dec 21 2021

LMZ844>849-220830-
/O.UPG.KGRR.SC.Y.0111.000000T0000Z-211223T0000Z/
/O.NEW.KGRR.GL.W.0025.211222T0016Z-211222T0900Z/
/O.NEW.KGRR.SC.Y.0112.211222T0900Z-211223T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
716 PM EST Tue Dec 21 2021

...GALE WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST
WEDNESDAY...

* WHAT...For the Gale Warning, northwest winds 25 to 30 knots 
  with gusts up to 35 knots and waves 7 to 10 feet. For the 
  Small Craft Advisory, west winds 15 to 25 knots and waves 6 to 
  9 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, until 4 AM EST Wednesday. For the 
  Small Craft Advisory, from 4 AM to 7 PM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
7 follow-up statements
044 
WHUS73 KGRR 220846
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
346 AM EST Wed Dec 22 2021

LMZ844>849-221700-
/O.EXP.KGRR.GL.W.0025.000000T0000Z-211222T0900Z/
/O.CON.KGRR.SC.Y.0112.211222T0900Z-211223T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
346 AM EST Wed Dec 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WARNING WILL EXPIRE AT 4 AM EST EARLY THIS MORNING...

* WHAT...Northwest winds 10 to 20 knots with gusts up to 30 
  knots and waves 7 to 10 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
783 
WHUS73 KGRR 221558
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1058 AM EST Wed Dec 22 2021

LMZ844>849-230000-
/O.EXT.KGRR.SC.Y.0112.000000T0000Z-211224T0300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1058 AM EST Wed Dec 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EST THURSDAY...

* WHAT...Northwest winds 15 to 25 knots becoming west this 
  afternoon then southwest for tonight and Thursday. Waves 6 to 9 
  feet subsiding to 3 to 6 feet. 

* WHERE...St Joseph to Manistee.

* WHEN...Until 10 PM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
475 
WHUS73 KGRR 222050
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
350 PM EST Wed Dec 22 2021

LMZ844>849-230500-
/O.CON.KGRR.SC.Y.0112.000000T0000Z-211224T0300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
350 PM EST Wed Dec 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST
THURSDAY...

* WHAT...West winds 10 to 20 knots becoming southwest 15 to 25
  knots late tonight into Thursday. Waves subsiding to 2 to 4 
  feet this evening then building again to 4 to 7 feet late 
  tonight.

* WHERE...St Joseph to Manistee.

* WHEN...Until 10 PM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
649 
WHUS73 KGRR 230157
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
857 PM EST Wed Dec 22 2021

LMZ844>849-231000-
/O.CON.KGRR.SC.Y.0112.000000T0000Z-211224T0300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
857 PM EST Wed Dec 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST
THURSDAY...

* WHAT...South winds 10 to 20 knots with gusts up to 25 knots and
  waves 3 to 5 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 10 PM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
958 
WHUS73 KGRR 230850
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
350 AM EST Thu Dec 23 2021

LMZ844>849-231700-
/O.CON.KGRR.SC.Y.0112.000000T0000Z-211224T0300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
350 AM EST Thu Dec 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...South winds 10 to 15 knots with gusts up to 20 knots 
  and waves 2 to 5 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
179 
WHUS73 KGRR 232052
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
352 PM EST Thu Dec 23 2021

LMZ844>849-240300-
/O.CON.KGRR.SC.Y.0112.000000T0000Z-211224T0300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
352 PM EST Thu Dec 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...South winds 10 to 20 knots and waves 2 to 5 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
238 
WHUS73 KGRR 240257
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
957 PM EST Thu Dec 23 2021

LMZ844>849-240400-
/O.EXP.KGRR.SC.Y.0112.000000T0000Z-211224T0300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
957 PM EST Thu Dec 23 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

Winds and waves have subsided below criteria levels.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 21, 6:38 PM EST, 38 minutes earlier.

Area forecast discussion, Dec 21, 6:38 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
638 PM EST Tue Dec 21 2021

LATEST UPDATE...
Aviation

.DISCUSSION...(This evening through next Tuesday)
Issued at 327 PM EST Tue Dec 21 2021

--Brisk Tonight/Wednesday; Light Snow Showers North and West--

Accumulating snow from tonight's shortwave/clipper stays mainly
to our north across nrn Lwr MI, but some light snow accumulations
around 1" may clip Route 10. There's some dry air to overcome at
the onset, and latest guidance has trended a bit farther north
with QPF.

Generally only trace snow amounts expected for most places south of
Route 10 with trailing cold frontal passage this evening, but
some local half inch or so accums possible where NW flow lake
effect bands persist overnight as H8 temps briefly bottom out
around -15C. Fcst soundings at BIV show shallow inversion heights
around 4-5K ft but the DGZ is solidly in the cloud layer.

Main impacts for our area will be the brisk/blustery conditions as
southwest winds increase to 15 to 25 mph and shift northwest with
the sfc low tracking across the Straits. Wind chill temps during
Wednesday morning commute time will be only in the single digits.

--Period of Snow Possible Thursday--

Warm advection/isentropic lift pattern arrives Thursday and guidance
has been advertising some snow north of the warm front. However
considerable spread remains the models in terms of total amounts and
placement. The GFS remains the most aggressive, showing a narrow
band of 0.25 to .50 QPF setting up just north of the I-96 corridor,
possibly resulting in an impactful snowfall for a portion of the
area. For now will fcst a broader area of light snow with accums
generally an inch or less (and mainly north), but this will need
watched since we will be in the left front quad of a 160 kt jet
core/segment which could give precip a boost.

--Mild for Christmas; Chance of Rain--

The details for the upcoming holiday weekend are still in a state
of flux. Latest guidance has backed off on rain amounts for
Friday and now have a wave passing just south of MI on Christmas
Day with a continued chance of rain. Temps still look mild both
days though with highs in the 40s. Pattern remains unsettled
after Christmas as strong 150+ kt jet stream stays oriented from
CA to MI, bringing frequent chances for rain and/or snow. Ensemble
mean temps remain above normal next week, so prevalent p-type may
continue to be rain or mixed rain/snow rather than snow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 638 PM EST Tue Dec 21 2021

MVFR conditions will prevail overnight and some light snow or snow
showers are expected across central and western Lower Michigan
this evening. West winds will increase with gusts over 20 knots at
times overnight.

&&

.MARINE...
Issued at 327 PM EST Tue Dec 21 2021

Southwest winds to 30 kts will shift northwest this evening with a
cold frontal passage and gusts could briefly flirt with gale
force. Wind back to the southwest again later Wednesday and
increase again, so extension to the current Small Craft Advisory
will likely be needed.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 7 PM EST Wednesday for LMZ844>849.

&&

DISCUSSION...Meade
AVIATION...Ostuno
MARINE...Meade
Hazardous weather outlook, Dec 21, 4:11 AM EST, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
411 AM EST Tue Dec 21 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
411 AM EST Tue Dec 21 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Snow accumulation greater than 1 inch is possible along and north
of US-10 this evening into the overnight. This snow along with
falling temperatures may lead to some slick roads tonight into
Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-220915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
411 AM EST Tue Dec 21 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft this evening
through Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frequently breezy conditions will last through much of this week
with Small Craft Advisories expected due to hazardous marine conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 7:16 PM ESTGale WarningGRR9 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.